Hail, Taylor
- When
- March 23, 3:55 AM CST to 3:58 AM CST
- Where
- Taylor County, Abilene
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.450, -99.730
An upper level disturbance moving through the Big Country during the early morning hours produced isolated severe thunderstorms as a warm front moved north across West Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An upper level disturbance moving through the Big Country during the early morning hours produced isolated severe thunderstorms as a warm front moved north across West Central Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 23, 2:46 AM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 346 AM CDT SAT MAR 23 2013 .SHORT TERM... AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE BIG COUNTRY EARLY THIS MORNING HAS PRODUCED SHOWERS AND ISOLATED THUNDERSTORMS. AS A WARM FRONT MOVES NORTH THROUGH MOST OF THE FORECAST AREA THIS MORNING...LOW LEVEL MOISTURE WILL BE ON THE INCREASE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING OVER THE EASTERN CWA THROUGH MID-MORNING. A DRYLINE WILL MOVE INTO THE EASTERN CWA THIS AFTERNOON BEFORE RETREATING WESTWARD THIS EVENING. AN UPPER TROUGH DIGGING SOUTHEAST INTO THE SOUTHERN PLAINS TODAY WILL PUSH A COLD FRONT THROUGH THE FORECAST AREA OVERNIGHT. TEMPERATURES THIS AFTERNOON WILL WARM INTO THE LOW TO MID 80S ACROSS THE SOUTHERN TWO THIRDS OF THE CWA...WITH MID 70S EXPECTED OVER THE BIG COUNTRY. POST-FRONTAL LOWS TOMORROW MORNING WILL BE IN THE LOWER 30S OVER THE BIG COUNTRY AND IN THE MID TO UPPER 30S SOUTH OF THE BIG COUNTRY. .LONG TERM... THE MAIN WEATHER PROBLEM EARLY NEXT WEEK...IS A POSSIBLE FREEZE MONDAY AND TUESDAY MORNINGS...AS AXIS OF SURFACE HIGH PRESSURE RIDGE BUILDS DIRECTLY OVER WEST CENTRAL TEXAS. GOOD RADIATIONAL COOLING CONDITIONS EXPECTED BOTH MORNINGS WITH LIGHT WINDS...CLEAR SKIES AND A VERY DRY ATMOSPHERE WITH DEW POINTS IN THE TEENS. WENT A COUPLE DEGREES COOLER THAN GFS MOS GUIDANCE...WHICH WOULD BRING MANY AREAS INTO THE UPPER 20S. SOUTHERLY FLOW RETURNS TUESDAY...WITH GOOD LOW LEVEL MOISTURE RETURN BEGINNING WEDNESDAY. DRY ZONAL FLOW THROUGH THURSDAY...HOWEVER A POSSIBLE UPPER STORM SYSTEM MAY AFFECT THE SOUTHWEST NEXT WEEKEND...GIVING WEST CENTRAL TEXAS A CHANCE OF RAIN. TOO EARLY AS YET TO INCLUDE IN THE 7 DAY FORECAST. .FIRE WEATHER... A PACIFIC FRONT WILL MOVE RAPIDLY EAST ACROSS THE AREA THIS MORNING...AND WILL BE FOLLOWED BY GUSTY WEST WINDS AND AN INTRUSION OF VERY DRY AIR DURING THE AFTERNOON. A RED FLAG WARNING HAS BEEN ISSUED FOR THE WESTERN BIG COUNTRY...WESTERN CONCHO VALLEY...AND CROCKETT COUNTY FOR SATURDAY AFTERNOON. CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY OCCUR ACROSS THE AREA WEST OF A LINE FROM ROTAN TO SWEETWATER TO SAN ANGELO TO OZONA. A FIRE WEATHER WATCH IS IN EFFECT SATURDAY AFTERNOON FARTHER EAST ACROSS THE BIG COUNTRY... CONCHO VALLEY...AND ACROSS SOUTHERN SECTIONS OF WEST CENTRAL TEXAS. ACROSS THE AREAS WITH THE FIRE WEATHER WATCH...THERE REMAINS SOME UNCERTAINTY ON HOW MUCH THE WIND SPEEDS WILL INCREASE DURING THE AFTERNOON. A WIND SHIFT WILL OCCUR SATURDAY NIGHT AS A COLD FRONT FROM THE NORTH SWINGS SOUTH ACROSS THE AREA. THIS FRONTAL PASSAGE WILL BE FOLLOWED BY STRONG GUSTY NORTH WINDS. ON SUNDAY...RELATIVE HUMIDITY VALUES ARE FORECAST TO DROP TO OR BELOW 20 PERCENT DURING THE AFTERNOON...BUT NORTH WIND SPEEDS WILL BE DECREASING DURING THAT TIME. A RATHER DRY BUT MUCH COOLER AIRMASS WILL BE SITUATED OVER WEST CENTRAL TEXAS EARLY NEXT WEEK. WIND SPEEDS WILL NOT BE AS STRONG DURING THAT TIME...AND SHOULD STAY UNDER 15 MPH AT THE 20 FOOT LEVEL. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 75 33 52 27 53 / 10 5 5 5 5 SAN ANGELO 83 38 56 28 56 / 5 5 5 5 5 JUNCTION 83 40 57 29 55 / 10 5 5 5 5 && .SJT WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM NOON CDT TODAY THROUGH THIS AFTERNOON FOR THE FOLLOWING ZONES: CALLAHAN...COLEMAN...CONCHO...HASKELL... JONES...KIMBLE...MASON...MCCULLOCH...MENARD...RUNNELS... SCHLEICHER...SUTTON...TAYLOR. RED FLAG WARNING FROM NOON TODAY TO 5 PM CDT THIS AFTERNOON FOR THE FOLLOWING ZONES: COKE...CROCKETT...FISHER...IRION...NOLAN... STERLING...TOM GREEN. && 99/04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 908 PM CDT FRI MAR 22 2013 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-240215- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 908 PM CDT FRI MAR 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS OVERNIGHT...GENERALLY ALONG AND EAST OF AN OZONA...TO SAN ANGELO...TO BROWNWOOD LINE. THE MAIN HAZARDS WILL BE LARGE HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A RED FLAG WARNING IS IN EFFECT FOR THE WESTERN BIG COUNTRY...WESTERN CONCHO VALLEY AND CROCKETT COUNTY FOR SATURDAY AFTERNOON...WHERE CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY TO OCCUR. A FIRE WEATHER WATCH IS IN EFFECT SATURDAY AFTERNOON FARTHER EAST ACROSS THE BIG COUNTRY...THE EASTERN CONCHO VALLEY...AND ACROSS SOUTHERN SECTIONS OF WEST CENTRAL TEXAS...WHERE CRITICAL FIRE WEATHER CONDITIONS WILL BE APPROACHED. STRONG GUSTY NORTH WINDS ARE EXPECTED SATURDAY NIGHT...BEHIND A COLD FRONT WHICH WILL SWEEP SOUTH ACROSS WEST CENTRAL TEXAS. WIND GUSTS OF 40-45 MPH WILL BE POSSIBLE. AS COLDER AIR SETTLES OVER THE REGION EARLY NEXT WEEK...A LIGHT FREEZE WILL BE POSSIBLE EARLY MONDAY AND TUESDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. DANIELS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
310 AM CDT SAT MAR 23 2013
TXZ054-066-127-230845-
NOLAN TX-RUNNELS TX-TAYLOR TX-
310 AM CDT SAT MAR 23 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 AM CDT FOR
NOLAN...RUNNELS AND TAYLOR COUNTIES...
POTENTIAL STORM HAZARDS INCLUDE...
HEAVY RAINFALL
GUSTY WINDS AND HAIL
AT 306 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
HYLTON...OR ABOUT 6 MILES EAST OF BLACKWELL...MOVING EAST AT 45 MPH.
HEAVY RAINFALL IS OCCURRING.
POTENTIAL STORM IMPACTS INCLUDE...
DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS...
SOME BROKEN TREE BRANCHES...
ISOLATED POWER OUTAGES LIKELY...
A FEW LOOSE OBJECTS TOPPLED...
HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
DANGEROUS WALKWAYS...
THE STRONG THUNDERSTORM WILL BE NEAR...
HAPPY VALLEY BY 315 AM CDT
PUMPHREY BY 320 AM CDT
DRASCO BY 325 AM CDT
BRADSHAW BY 330 AM CDT
CAMP TONKAWA AND LAKE ABILENE BY 335 AM CDT
THIS INCLUDES THE LOW WATER CROSSINGS...
FM 1086 CROSSING RED LAKE CREEK...
FM 89 CROSSING ELM CREEK...
FM 89 CROSSING SCOTT HOLLOW...
CROSSINGS ALONG COUNTY ROAD 226...
CROSSINGS ALONG COUNTY ROAD 227...
COUNTY ROAD 209 CROSSING VALLEY CREEK...
COUNTY ROAD 226 CROSSING COTTONWOOD CREEK...
AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF NOLAN...RUNNELS AND
TAYLOR COUNTIES.
LAT...LON 3234 9986 3199 9979 3205 10023 3208 10023
3208 10026 3211 10027
TIME...MOT...LOC 0809Z 261DEG 37KT 3209 10018
HAIL...NICKEL SIZE
WIND...45 MPH
15The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442793.